Hail, Adams
- When
- March 31, 10:32 AM CST to 10:35 AM CST
- Where
- Adams County, 1.17 mi SSW of Stanton to 3.05 mi E of Stanton
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.584, -91.235
A potent upper level disturbance combined with good instability ahead of a cold front utilized cold temperatures aloft to produce hail producing storms. It produced hail from penny to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A potent upper level disturbance combined with good instability ahead of a cold front utilized cold temperatures aloft to produce hail producing storms. It produced hail from penny to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 31, 9:34 AM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1034 AM CDT TUE MAR 31 2009 .UPDATED DISCUSSION...ACTIVE WEATHER IS BEGINNING TO ENTER THE CWA FROM THE WEST AS OF 15Z THIS MORNING. THE SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 5 PM SOUTH OF A LAKE PROVIDENCE TO DE KALB LINE. A BROKEN LINE OF TSRA WITH SMALL BOWING SEGMENTS WAS NOTED OVER NORTH CENTRAL LA...AND THIS WILL GRADUALLY SHIFT EASTWARD INTO SOUTH CENTRAL MS. IT IS THESE BOWING SEGMENTS THAT WILL HOLD THE GREATEST POTENTIAL FOR DAMAGING WIND GUSTS. HAIL IS ALSO ANOTHER CONCERN WITH THE STRONGEST STORMS THAT DEVELOP. FURTHER TO THE EAST AHEAD OF THESE STORMS...SCATTERED SMALL SHOWERS HAVE DEVELOPED IN THE PRESENCE OF WAA. A SECONDARY AREA OF ENHANCED SHRA AND TSRA IS EXPECTED TO FORM IN SOUTHERN MS LATER TODAY AS THE APPROACHING COLD FRONT INTERACTS WITH THE SLOWLY ADVANCING HUMID MARINE LAYER CURRENTLY SITUATED OVER SE LA AND EXTREME SOUTH MS. THE 12Z MORNING RAOB FROM JAN NOW INDICATES A PW OF 1.12 IN AND A LIFTED INDEX OF -1.9. STEEP MID LEVEL LAPSE RATES WERE NOTED...WITH A CAPE OF 642 J/KG. WINDS AT 925 MB HAVE ALSO INCREASED TO 35 KNOTS OUT OF THE SOUTHWEST...ADVECTING THE WARM AND HUMID CONDITIONS INTO THE REGION. TEMPERATURES THIS MORNING HAVE BEEN SLIGHTLY SLOWER TO RISE THAN EXPECTED...ON THE ORDER OF A COUPLE OF DEGREES AT MOST SITES. HIGH TEMPERATURES TODAY MAY STRUGGLE TO REACH THE MIDDLE 70S ANYWHERE IN THE CWA EXCEPT FOR THE HATTIESBURG AREA...OWING TO THE INCREASED CLOUD COVER OVER THE REGION AND THE APPROACHING RAIN FROM THE WEST. HIGHS IN THE CENTRAL AND SOUTHERN ZONES WERE LOWERED TO GET VALUES IN THE LOWER 70S. DEWPOINT INCREASES APPEAR TO BE ON TRACK...BUT UPPER 60S DEWPOINTS MAY BE HARD TO ATTAIN IF THE NORTHWARD ADVANCING MARINE BOUNDARY MIXES OUT THIS AFTERNOON. THIS WOULD HELP TO REDUCE THE SVR WEATHER RISK SOMEWHAT...BUT STILL EXPECTING AN ACTIVE WEATHER DAY WITH ISOLATED SEVERE STORMS DEVELOPING. /DH/ && .AVIATION...WIDESPREAD MVFR CEILINGS HAVE DEVELOPED OVER THE LOWER MISSISSIPPI RIVER VALLEY THIS MORNING AS LOW LEVEL MOISTURE IS CONTINUING TO ADVECT NORTHWARD...WITH THE LOWEST CEILINGS SOUTH OF JAN AND MEI. THERE WILL ALSO BE SCATTERED SMALL SHOWERS AND A FEW ISOLATED TSRA DURING THE LATE MORNING HOURS AS WELL. THE MAIN FOCUS AND CHALLENGE TODAY WILL BE TIMING THE MAIN CONVECTION...WITH THE MAIN TIME WINDOW BETWEEN 16-22Z...WITH AREAS WEST OF THE MS RIVER BEING AFFECTED FIRST...THEN LATER IN THE DAY FOR AREAS FURTHER EAST. WITH THE SVR POTENTIAL TODAY...HIGHER WIND GUSTS HAVE BEEN MENTIONED IN THE TAFS FOR JAN...MEI...AND HBG. CONDITIONS ARE FORECAST TO IMPROVE THIS EVENING FROM W TO E AS THE COLD FRONT AND DRIER AIR MOVES IN. CONDITIONS SHOULD BE VFR FOR WEDNESDAY AS HIGH PRESSURE BUILDS BACK IN...AND THEN MORE SHRA AND TSRA FOR THURSDAY AS ANOTHER STORM SYSTEM APPROACHES THE REGION. /DH/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 72 44 72 53 / 90 33 0 4 MERIDIAN 71 44 71 54 / 86 76 0 7 VICKSBURG 71 43 74 52 / 89 19 0 4 HATTIESBURG 74 50 72 55 / 90 65 7 11 NATCHEZ 72 46 72 54 / 90 20 0 4 GREENVILLE 69 43 71 52 / 89 9 0 6 GREENWOOD 68 42 70 50 / 87 21 0 5 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && DH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 554 AM CDT TUE MAR 31 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 011100- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 554 AM CDT TUE MAR 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AS A STRONG UPPER LEVEL SYSTEM DEVELOPS TO OUR NORTH AND A COLD FRONT MOVES THROUGH THE REGION. INCREASING MOISTURE AND INSTABILITY WILL COMBINE WITH COLD TEMPERATURES ALOFT AND STRONG WINDS TO SUPPORT THE SEVERE WEATHER RISK FOR AREAS ALONG AND SOUTH OF A LINE FROM NATCHEZ TO GREENWOOD TO MERIDIAN TO HATTIESBURG. QUARTER TO GOLF BALL SIZED HAIL AND DAMAGING WINDS ARE THE PRIMARY RISK WITH THE STRONGER STORMS TODAY. THE MAIN TIME FOR THIS ACTIVITY WILL FROM 11 AM TILL 7 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A POWERFUL SPRING STORM SYSTEM WILL EVOLVE OVER THE REGION THURSDAY AND BRING THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK. VERY STRONG WINDS AND LIFT WILL COMBINE WITH HIGH LEVELS OF INSTABILITY TO DEVELOP INTENSE THUNDERSTORMS. VERY LARGE HAIL...DESTRUCTIVE WINDS AND TORNADOES WILL ALL BE POSSIBLE THURSDAY. WHILE DETAILS ARE NOT KNOWN ON THE EXACT EVOLUTION OF THIS EVENT...MANY ELEMENTS LOOK TO BE PRESENT TO PRODUCE SIGNIFICANT SEVERE WEATHER. EVERYONE SHOULD MONITOR THE LATEST FORECASTS AND OUTLOOKS CONCERNING THIS POTENTIAL SEVERE WEATHER OUTBREAK. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL LIKELY BE NEEDED TODAY AND THEN AGAIN THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CME
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
815 AM CDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 6 W MORGANTOWN 31.31N 90.02W
03/27/2009 E0.75 INCH MARION MS PUBLIC
0800 AM TSTM WND DMG MOSS 31.82N 89.18W
03/26/2009 JONES MS EMERGENCY MNGR
A COUPLE TREES WERE BLOWN DOWN...ONE WAS ON A CAR.
&&
CMESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 945 AM CDT TUE MAR 31 2009 LAZ023>026-MSZ060-311530- TENSAS LA-CATAHOULA LA-CONCORDIA LA-FRANKLIN LA-ADAMS MS- 945 AM CDT TUE MAR 31 2009 ...SEVERE THUNDERSTORM MOVING TOWARD EAST CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI... A SEVERE THUNDERSTORM CAPABLE WAS LOCATED 25 MILES WEST OF JONESVILLE AT 943 AM CDT...MOVING EAST AT 55 MPH. SHOULD THIS STORM MAINTAIN INTENSITY...IT WILL BE AFFECTING CATAHOULA AND CONCORDIA PARISHES BETWEEN 10 AM AND 11 AM. HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THIS STORM. PEOPLE IN WEST CENTRAL ADAMS COUNTY...NORTHERN CONCORDIA...CATAHOULA AND SOUTHWESTERN TENSAS PARISHES SHOULD MONITOR THIS STORM CLOSELY. AEG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HAIL 4 SE MANGHAM 32.27N 91.72W
03/31/2009 E0.75 INCH FRANKLIN LA PUBLIC
PENNY SIZED HAIL REPORTED 4 MILES SOUTHEAST OF MANGHAM.
&&
27SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1125 AM CDT TUE MAR 31 2009 LAZ025-026-MSZ053-054-059>062-311710- TENSAS LA-CONCORDIA LA-JEFFERSON MS-CLAIBORNE MS-FRANKLIN MS- LINCOLN MS-ADAMS MS-COPIAH MS- 1125 AM CDT TUE MAR 31 2009 ...STRONG THUNDERSTORMS NEAR NATCHEZ... A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED NEAR NATCHEZ AT 1124 AM CDT...MOVING EAST AT 30 MPH. PEOPLE IN SOUTHWESTERN COPIAH...NORTHEASTERN ADAMS...NORTHWESTERN LINCOLN...NORTHERN FRANKLIN...SOUTHEASTERN CLAIBORNE AND JEFFERSON COUNTIES...AND EXTREME NORTHEASTERN CONCORDIA AND EXTREME SOUTH CENTRAL TENSAS PARISHES SHOULD MONITOR THIS STORM CLOSELY. AEG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1127 AM CDT TUE MAR 31 2009 LAZ016-MSZ040-042-043-047>049-053-311710- CLAIBORNE MS-HINDS MS-RANKIN MS-WARREN MS-MADISON MS-ISSAQUENA MS- YAZOO MS-MADISON LA- 1127 AM CDT TUE MAR 31 2009 ...STRONG THUNDERSTORMS NEAR VICKSBURG... AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF BOVINA AT 1127 AM CDT... MOVING NORTHEAST AT 45 MPH. PEOPLE IN SOUTHERN YAZOO...EXTREME SOUTHEASTERN ISSAQUENA... SOUTHWESTERN MADISON...EASTERN WARREN...EXTREME SOUTHWESTERN RANKIN...HINDS AND EXTREME NORTHEASTERN CLAIBORNE COUNTIES...AND EXTREME EAST CENTRAL MADISON PARISH SHOULD MONITOR THIS STORM CLOSELY. AEG
The Jackson/Brandon,MS radar (KDGX), 141 km away, was scanning. The volume nearest the first event began at 16:33 UTC.
4 hail. Local standard time, as filed.
A swath of quarter to half dollar size hail fell across all of southern Lamar County. The half dollar sized hail caused minor damage to a truck just southwest of Baxterville. Nickel size hail was reported in Baxterville, and just south of Purvis along the swath.
A swath of nickel to golf ball size hail fell across southern Forrest County. Golf ball sized hail was reported in the Paul B. Johnson state park. Nickel size hail was reported in the Carnes area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159135, 159136, 158720, 158722.